Non-cirrhotic Portal Hypertension Associated with Didanosine and Streptococcus agalactiae Infection: A Case Report

Author(s): Vesna Turkulov, Maja Ruzic, Dajana Lendak, Daniela Maric, Snezana Brkic, Ludovico Abenavoli.

Journal Name: Reviews on Recent Clinical Trials

Volume 11 , Issue 2 , 2016

Submit Manuscript
Submit Proposal

Graphical Abstract:


Abstract:

Background: Non-Cirrhotic Portal Hypertension (NCPH) is a rare but potentially fatal liver disorder described in patients treated with anti-retroviral therapy for Human Immunodeficiency Virus (HIV). In particular, the most important predisposing factor to its development has been identified as prolonged exposure to Didanosine (ddI). The clinical entity of NCPH is characterized by an increase in portal pressure due to pre- or intra-hepatic causes, in absence of liver cirrhosis. However, the exact pathogenesis remains poorly understood, and due to its rarity, the diagnosis is often delayed.

Objective: We herein report a case in which ddI administration, with concomitant spontaneous bacterial peritonitis by Streptococcus agalactiae, has induced NCPH in a HIV male patient.

Conclusion: NPCH should be suspected when HIV patient with an history of ddI treatment presents liver decompensation.

Keywords: Antiretroviral therapy, ascites, didanosine, human immunodeficiency virus, non-cirrhotic portal hypertension, Streptococcus agalactiae.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 11
ISSUE: 2
Year: 2016
Page: [152 - 155]
Pages: 4
DOI: 10.2174/1574887111666160122095814

Article Metrics

PDF: 23
HTML: 1